The German doctor is sure that it is possible to find the traces of the poison with which Navalny was poisoned

The German doctor is sure that it is possible to find the traces of the poison with which Navalny was poisoned
News

28 August , 10:25
Politics
Photo: twitter.com
Former head of the laboratory of the international organization for the prohibition of chemical weapons, Mark-Michael Blum, believes that over time, it is possible to determine with what poison the opposition politician Alexey Navalny was poisoned.

Mark-Michael Blum has worked for over 10 years at the laboratory of the International Organization for the Prohibition of Chemical Weapons in the Dutch city of Reiswijk. In 2018, Blum led the OPCW's team to investigate the poisoning of Sergey Skripal and his daughter Yulia in Salisbury, England, which was the laboratory that was hacked after the Salisbury assassination attempt.

The poison that was used to poison Navalny has not yet been precisely determined, but it is known about it that it belongs to the group of organophosphates. In addition, according to the method of application, experts believe that it was a substance of contact action. This group includes chemical warfare agents of nerve action, such as VX, Sarin and the Novichok family, which block the production of cholinesterase, an important protein for the human nervous system. Protein production in the body is restored, but slowly. This is bad for Navalny, but it also means that a trace of the substance used can still be detected in the analysis of blood plasma, despite the low concentration of molecules in the sample, the expert is sure. The remains of the poison molecules must be found among a billion other molecules, now this can be done in a good laboratory using a mass spectrometer. This was done to identify the poison in the Skripals case, and it helped uncover Assad's use of chemical weapons in Syria. And although there is a possibility that the agent used will be more exotic than known chemical warfare agents, it can be determined with a very high degree of certainty.

“If contact poison has been used, degradation residues can be found on the skin or in the upper layers of the skin. Even if in a hospital in Omsk the skin was cleaned, and today it is possible to prove the presence of residues of the poison”, - says Mark-Michael Blum in an interview with Spiegel .

Of course, no one knows exactly when Alexey Navalny came into contact with the poison. Assuming that he was dressed, but it is necessary to take samples from the palms, wrists, face and neck.

Expert Blum is skeptical about the stories that organophosphate OM can be made at home. Instructions for making sarin are available on the Internet, and small quantities of the components required for production can be obtained through university laboratories, for example. But the process itself is very dangerous. In order not to poison yourself, you need to be very well versed in manufacturing and have a lot of experience. And this is especially true for contact poisons.

When asked whether the Russian state was again involved in this, the expert replied: “I don’t know”. The question arises as to why Russia needs to find itself in the history of chemical weapons again, are the Russians really that stupid, says Blum. And even if someone only wanted to scare Navalny, in any case, a lot depends on chance in such incidents. If the Skripals had not received medical attention within minutes after the poisoning, they would have already been dead. The same with Navalny: if the commander of the ship had not urgently landed the plane in Omsk, he would have also died.

The fact that doctors in Omsk gave Navalny atropine suggests that they too suspected that Navalny was poisoned, the expert said. And if they really thought it was about metabolism, they wouldn't give atropine.

Poisoning with chemical warfare agents is well treated with oximes. Blum believes that Alexei Navalny is being treated with them in the Charite. If they do not work, then according to the expert, there remains only treatment in intensive care. Then you just need to wait until the body itself starts producing cholinesterase. Whether Alexei Navalny will have consequences from the poison in the future depends on the substance used. Some organophosphates cause seizures in the brain. This can be a big problem. In such cases, patients are given diacepam, known in Russia as Elenium.

Found a typo in the text? Select it and press ctrl + enter